Hail, Charleston
- When
- June 13, 11:36 AM EST
- Where
- Charleston County, James Is
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.730, -79.930
Upper level low pressure and unstable environment led to numerous severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Upper level low pressure and unstable environment led to numerous severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 10:23 AM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1123 AM EDT WED JUN 13 2007 .SYNOPSIS... AN UPPER LEVEL LOW WILL PASS OVER THE REGION TODAY. A BROAD MID LEVEL TROF WILL THEN PERSIST OVER THE FORECAST AREA UNTIL SAT. WEAK DISTURBANCES ALOFT WITHIN THE TROUGH WILL SUPPORT PERIODS OF SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .NEAR TERM /THROUGH TONIGHT/... ANOTHER BUSY CONVECTIVE DAY IN STORE FOR THE REGION. UNDER THE UPPER TROUGH...FEATURING 500 MB TEMPS -12C TO -13C...MODIFIED SOUNDINGS USING TEMPS MID 80S.DEWPOINTS MID 60S YIELD SBCAPES AROUND 2500 J/KG...ACCOMPANIED BY WET BULB ZERO HEIGHTS LIKELY NO HIGHER THAN 10.0-10.5 KFT. THUNDERSTORMS WILL AGAIN FIRE ALONG THE SEA BREEZE BOUNDARY NEAR THE SC COAST BY EARLY AFTERNOON...AND THESE WILL DEVELOP INLAND WITH THE SEA BREEZE BOUNDARY. MEANWHILE... PER WATER VAPOR IMAGERY A DISTINCT MID/UPPER LEVEL CIRCULATION CENTER WAS ROLLING S/SE AND INTO N FL. ON THE N PERIPHERY OF THIS FEATURE...EXTENDING NE ALONG THE UPPER TROUGH AXIS...SHOWERS/ THUNDERSTORMS WERE INCREASING IN COVERAGE/INTENSITY ACROSS THE COASTAL WATERS...ESPECIALLY ACROSS THE OUTER WATERS... AND SOME OF THESE SHOWERS WERE ALREADY PUSHING ONSHORE FROM HILTON HEAD AND POINTS SOUTH. WHILE SHOWERS HAD BEEN WEAKENING AS THEY PUSHED INTO THE MORE STABLE AIRMASS OVER LAND THIS MORNING...DESTABILIZATION WILL SUPPORT INTENSIFICATION THIS AFTERNOON. IN ALL CASES...ANY THUNDERSTORM MAY BECOME SEVERE WITH LARGE HAIL AND EVEN ISOLATED/DAMAGING MICROBURSTS. ALSO...GIVE THE PROXIMITY TO THE MID/UPPER LEVEL CIRCULATION AND AREA RADAR TRENDS...BUMPED POPS TO LIKELY FOR MOST OF OUR GA COUNTIES. CONTINUED 50% POPS ELSEWHERE...BUT NEAR TERM ADJUSTMENTS MAY BE NEEDED. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... ON THURSDAY AND FRIDAY...MODELS HITTING SOME DEEPER LAYERED MOISTURE AND UPPER DISTURBANCES THU THROUGH FRI WHICH SHOULD KEEP PERIODS OF CONVECTION FROM TIME TO TIME AS LOW LEVEL ATLC FLOW CONVERGES HEADING INLAND. TIMING AND LOCATIONS CERTAINLY QUESTIONABLE BUT WE HAVE MAINTAINED CHCY POPS DURING FAVORABLE DIURNAL TIMES AND SLIGHT CHC LATE NIGHT AND MORNING HOURS. NO CHANGES TO TEMPERATURE SCHEME...STILL BELOW NORMAL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THIS MORNING WITH RESPECT TO OVERALL H5 PATTERN EVOLUTION FROM LATE THIS WEEK... THROUGH THE WEEKEND...AND INTO EARLY NEXT WEEK. UPPER TROUGH WILL CONTINUE TO INFLUENCE THE SOUTHEAST STATES THROUGH FRI...SO WILL MENTION CHC POPS BOTH THU AND FRI. SFC/UPPER RIDGING WILL BECOME MORE DOMINANT OVER THE WEEKEND INTO EARLY NEXT WEEK...SO DON/T ANTICIPATE AS MUCH SHWR/TSTM ACTIVITY SUN THROUGH TUE. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... SHOWERS WILL IMPACT KSAV AND KCHS BY EARLY AFTN...AND ANY SHOWER MAY INTENSIFY INTO A TSTM WITH GUSTY WINDS AND IFR OR LOWER CONDITIONS. THUNDERSTORMS MAY PUSH INLAND FROM KCHS...FOLLOWING THE SEA BREEZE BOUNDARY...AT LEAST FOR A TIME THIS AFTN...BUT ANOTHER ROUND OF TSTMS COULD PUSH BACK TOWARD THE COAST THIS EVE...AND WILL CONTINUE TO ASSESS THIS POTENTIAL. AT KSAV...DUE TO THE UPPER LOW JUST TO THE SOUTH...TSTMS MAY BECOME FREQUENT AND COULD PERSIST MUCH OF THE AFTERNOON. WHERE RAIN OCCURS...EXPECT ANOTHER PERIOD OF MVFR OR LOWER CIGS/VSBYS OVERNIGHT...EVEN AFTER SHOWERS/TSTMS DIMINISH. EXTENDED AVIATION OUTLOOK... VFR CONDITIONS EXPECTED MUCH OF THE TIME THU THROUGH EARLY NEXT WEEK...PERHAPS BRIEFLY INTERRUPTED BY MAINLY AFTN/EVEN TSTMS...AND BY LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS. && .MARINE... NO MAJOR CHANGES TO THE ONGOING FORECASTS FOR WINDS/SEAS...REMAINING BELOW HEADLINE CRITERIA. HOWEVER...WE HAVE ALREADY ISSUED SPECIAL MARINE WARNINGS THIS MORNING...AND ADDL/MORE NUMEROUS STRONG THUNDERSTORMS APPEAR LIKELY THIS AFTN...ESP OVER THE GA WATERS...AND ADJUSTED FCSTS ACCORDINGLY. SEAS WILL AVERAGE 2 TO 3 FEET BASED ON THE FORECAST WIND SPEEDS AND WAVE WATCH GUIDANCE. EXTENDED FORECAST WILL SEE A WEAKER PRESSURE PATTERN AND THUS MORE VARIABILITY IN THE WIND DIRECTIONS. AREA WILL STILL BE UNDER A LONG WAVE TROF SO WEAK HIGH PRESSURE IS STILL FORECAST. AN UPPER RIDGE WILL APPROACH FROM THE WEST LATE IN THE WEEKEND AND SOUTHERLY WINDS WILL BECOME MORE PERSISTENT. ONSHORE FLOW AND HIGH ASTRONOMICAL TIDES...PERIGEE TODAY AND NEW MOON FRI JUN 15...MAY PRODUCE SHALLOW COASTAL FLOODING AND MINOR BEACH EROSION AROUND THE TIMES OF HIGH TIDE THROUGH THE REMAINDER OF THE WEEK. HOWEVER...BECAUSE OF THE EXPECTED SMALL SWELL...THE RISK CURRENT RISK SHOULD REMAIN LOW THROUGH THIS WEEK. && .TIDES/COASTAL FLOODING... SHALLOW COASTAL FLOODING WILL STILL BE A PROBLEM THROUGH THE END OF THE WEEK. WILL LIKELY HAVE TO HEADLINE IN AFTERNOON PACKAGE WITH HIGH TIDES BEING AROUND THE 730PM-830PM TIME FRAME. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SHALLOW COASTAL FLOODING THIS EVENING GAZ117-119-139-141. SC...SHALLOW COASTAL FLOODING THIS EVENING SCZ048>051. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1158 AM EDT WED JUN 13 2007 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1158 AM EDT WED JUN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE COUPLED WITH MOIST ONSHORE FLOW AND AN UNSTABLE ATMOSPHERE...WILL UNITE TO POSE A POTENTIAL FOR THE DEVELOPMENT OF THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND EVENING. THE MAIN TYPES OF SEVERE WEATHER EXPECTED ARE PENNY TO QUARTER SIZE HAIL AND LOCALIZED DAMAGING WIND GUSTS...ESPECIALLY BETWEEN 2 PM AND 1 AM. ALSO...SLOW MOVING THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL. .COASTAL FLOODING...SHALLOW COASTAL FLOODING WILL AGAIN OCCUR AROUND THE TIME OF HIGH TIDE THIS EVENING. HIGH TIDE WILL OCCUR AROUND 730 PM AT CHARLESTON HARBOR AND TYBEE ISLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .COASTAL FLOODING...SHALLOW COASTAL FLOODING MAY AGAIN OCCUR AROUND THE TIMES OF HIGH TIDE THURSAY AND FRIDAY EVENINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HIGH ASTR TIDES CHARLESTON 32.78N 79.94W
06/12/2007 CHARLESTON SC OFFICIAL NWS OBS
HIGH TIDE LEVEL 7.14 FT MLLW AT THE HARBOR NOS SITE.
0654 PM HIGH ASTR TIDES TYBEE ISLAND 32.00N 80.85W
06/12/2007 CHATHAM GA OFFICIAL NWS OBS
HIGH TIDE LEVEL 9.11 FT MLLW AT THE FORT PULASKI NOS
SITE.
&&
SPRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 AM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 2 W EADYTOWN 33.41N 80.18W
06/12/2007 E1.00 INCH BERKELEY SC TRAINED SPOTTER
QUARTER SIZE HAIL FELL FOR 5 MINUTES. A FEW SMALL TREE
LIMBS ALSO REPORTED DOWN FROM WINDS.
&&
JRJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1114 AM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG NEWINGTON 32.59N 81.50W
06/12/2007 SCREVEN GA FIRE DEPT/RESCUE
NUMEROUS LARGE LIMBS DOWN.
1055 PM TSTM WND DMG NEWINGTON 32.59N 81.50W
06/12/2007 SCREVEN GA FIRE DEPT/RESCUE
NEW AWNING BLOWN OFF A BUSINESS.
&&
VBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1204 PM EDT WED JUN 13 2007 SCZ050-131630- CHARLESTON- 1204 PM EDT WED JUN 13 2007 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 1230 PM EDT... AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS UP TO 35 MPH. THIS STORM WAS LOCATED NEAR FORT MOULTRIE... OR ABOUT OVER DOWNTOWN CHARLESTON...MOVING WEST SOUTHWEST AT 10 MPH. AREAS IN AND AROUND CHARLESTON...JAMES ISLAND...JOHNS ISLAND...MOUNT PLEASANT AND WEST ASHLEY WILL BE IMPACTED THROUGH 1230 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
15 hail, 5 thunderstorm wind. Local standard time, as filed.
Golfball size hail was reported along with small limbs knocked down by winds.
Four large trees were reported down along the Broad River.
A large tree limb was reported down at the Old Smoke House Restaurant near the corner of 336 and 462.
A tree was reported down on Bolan Hall Road.
Large tree branches were reported down in Bennetts Point.
One tree was reported down along Highway 601.
Penny size hail fell for 6 minutes at the Rivertowne Country Club.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 40607, 40608, 40609, 40610, 40611, 40612, 40614, 40615, 40616, 40617, 40618, 40619, 40623, 40624, 40625, 40626, 40620, 40621, 40627, 40622.